Texas, 2022

Drought and Astronomical Low Tide in Texas, August 2 to 15, 2022

August 2 to 15, 2022 · NWS BRO · 7 events in 7 counties and zones

Severe (D2) Drought continued to expand in early August due to lack of significant rainfall, hot to very hot temperatures, along with low relative humidity values each afternoon.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Severe (D2) Drought continued to expand in early August due to lack of significant rainfall, hot to very hot temperatures, along with low relative humidity values each afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 1, 11:41 PM CST, 19 minutes earlier.

Area forecast discussion, Aug 1, 11:41 PM CST, 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1241 AM CDT Tue Aug 2 2022

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...High pressure in the middle layers of the atmosphere
is becoming more in control of the region, and as a result, VFR
is forecast at the aerodromes through the next 24 hours. A windy
onshore flow is anticipated for the daylight hours of Tuesday.
&&

.PREV DISCUSSION... /issued 620 PM CDT Mon Aug 1 2022/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...VFR conditions expected to prevail through the TAF
period with breezy southeasterly winds diminishing from east to
west this evening. Expect a drier day on Tuesday with a few gusts
late to 25 or 30 kts.

PREV DISCUSSION... /issued 245 PM CDT Mon Aug 1 2022/

SHORT TERM (Tonight through Tuesday Night): Mid level ridging will
begin to build overhead in the short term as the inverted trough
that helped to increase rain chances both yesterday and earlier
today pushes further west. Subsidence from this ridge will hinder
convective development tonight through tomorrow and help
temperatures to reach near normal for the rest of the short term.
Low level moisture will be high enough to push heat indices up to
105 to 110 degrees across Deep South Texas...maybe even touch 111
degrees for a bit. As of this forecast package, the areal coverage
and duration of any 111 degree or greater heat indices is not
expected to be enough to warrant a Heat Advisory, but it may be
close.

LONG TERM (Wednesday through Monday): Mid-level ridge builds over
the Southwest for most of the work week before an inverted trough
moves over Texas for the weekend. High pressure is still expected
to bring hot temperatures to the CWA for the first half of the
Long Term period. Heat indices could exceed 110 degrees in a few
places on Wednesday but a Heat Advisory is still not certain at
this time. If a Heat Advisory is not issued, a Special Weather
Statement will most likely be needed. As the ridge builds the
pressure gradient will tighten causing our winds to become windy
by Wednesday and Thursday. Went with NBM90 and used WindGust
multiplier of 1.3 to adjust up for when the NBM underdoes the
winds/gusts over the CWA especially near the coast. Could see
gusts up to 35 mph for both days and a Wind Advisory/Special
Weather Statement will be needed for at least the RGV and coastal
counties.

As mentioned in the previous discussion, best chance for rain comes
this weekend. Models have been keeping precipitation mostly over the
Gulf Waters and coastal counties at this time. POPs have increased
slightly over the Northern Ranchlands for Saturday but are staying
under 20% and Sunday, POPs have increased further inland for most of
the RGV and sit at around 20% as well. Therefore, models are hinting
that an enhanced seabreeze wouldn't be out of the question in the
afternoon hours for Saturday and Sunday due to the energy the
inverted trough is bringing.

MARINE (Now through Tuesday night): With the pressure gradient
strengthening a bit across the lower Texas coastal waters this
afternoon and evening and again tomorrow, small craft will need to
exercise caution for winds reaching 15 to 20 knots. Otherwise,
seas will generally be 2 to 4 feet. Small Craft Advisories are not
likely to be needed through the period.

(Wednesday through Monday): Small Craft Exercise Caution/Small
Craft Advisories will be needed Wednesday and Thursday for the
Laguna Madre and nearshore Gulf Waters due to moderate winds and
seas. Isolated showers and thunderstorms are possible each day
over the weekend.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  80  92  80  93 /   0   0   0   0
BROWNSVILLE          81  99  81  99 /   0   0   0   0
HARLINGEN            79  99  80  99 /   0   0   0   0
MCALLEN              79 101  80 102 /   0   0   0   0
RIO GRANDE CITY      79 104  79 104 /   0   0   0   0
SOUTH PADRE ISLAND   81  87  82  87 /   0   0   0   0
&&

.BRO WATCHES/WARNINGS/ADVISORIES...None.
&&

This product is also available on the web at:
https://weather.gov/rgv
Hazardous weather outlook, Aug 1, 3:26 PM CST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
426 PM CDT Mon Aug 1 2022

TXZ248>255-351-353>355-451-454-455-022130-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
426 PM CDT Mon Aug 1 2022

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An elevated risk of rip currents is possible at the local beaches
Tuesday through Thursday.

Heat index values of 105 to 110 degrees are expected during the
afternoon hours of the period. Brief periods of heat index values
of 111 degrees are possible Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-022130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
426 PM CDT Mon Aug 1 2022

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Small Craft Advisory is possible along the Lower Texas Coast on
Wednesday, mainly for the Laguna Madre.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought, 1 astronomical low tide. Local standard time, as filed.

Drought, Brooks

When
August 2, 12:00 AM CST to August 15, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Severe (D2) Drought expanded to include northwestern Brooks County. The eastern extent was US-281 from just west of Falfurrias to approximately 10 miles north of Encino before dipping southwest to the Jim Hogg County approximately 11 miles north of the Starr/Jim Hogg/Brooks County lines. On August 9th, Severe (D2) Drought expanded to include all but the southwestern portion of Brooks County. Abundant rainfall fell across the region as an area of low pressure swirled inland from the Gulf of Mexico the weekend of August 12th, 13th, and 14th and allowed drought to exit all of Brooks County with the August 16th update.

Astronomical Low Tide, Inland Kenedy County

When
August 2, 12:00 AM CST to August 15, 11:59 PM CST
Where
Inland Kenedy County forecast zone
Reported by
Drought Monitor
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Severe (D2) Drought entered Kenedy County to start the month of August. It stretched from approximately 2.7 miles west of Brooks County south to approximately 5 miles north of Armstrong and eastward to the coast. The drought then expanded to include much of western Inland Kenedy County, west of US-77, on August 9th. Abundant rainfall from an area of low pressure moving inland from the Gulf of Mexico over the weekend of August 12th, 13th, and 14th, allowed Severe (D2) drought to be taken out of Kenedy County with the August 16th update.

Drought, Coastal Kenedy

When
August 2, 12:00 AM CST to August 15, 11:59 PM CST
Where
Coastal Kenedy forecast zone
Reported by
Drought Monitor
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Severe (D2) Drought entered Coastal Kenedy County in early August. It covered the northern half of the zone. Abundant rainfall from an area of low pressure moving inland from the Gulf of Mexico over the weekend of August 12th, 13th, and 14th, allowed Severe (D2) drought to be taken out of Coastal Kenedy County with the August 16th update.

Drought, Kenedy Island

When
August 2, 12:00 AM CST to August 15, 11:59 PM CST
Where
Kenedy Island forecast zone
Reported by
Drought Monitor
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Severe (D2) Drought entered Kenedy Island in early August. It covered the northern half of the zone. Abundant rainfall from an area of low pressure moving inland from the Gulf of Mexico over the weekend of August 12th, 13th, and 14th, allowed Severe (D2) drought to be taken out of Coastal Kenedy County with the August 16th update.

Drought, Jim Hogg

When
August 2, 12:00 AM CST to August 15, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Severe (D2) Drought continued to expand south to start August in Jim Hogg County. It covered all but the southeastern part of the county, or a line from 22 miles west of the southeastern corner of the county to 11 miles north. Abundant rainfall from an area of low pressure moving inland from the Gulf of Mexico over the weekend of August 12th, 13th, and 14th, allowed Severe (D2) drought to be taken out of Jim Hogg County with the August 16th update.

Drought, Zapata

When
August 2, 12:00 AM CST to August 8, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Severe (D2) Drought expanded to include all of Zapata County on August 2nd as the lack of rain began leading to water conservation efforts in Zapata as Falcon Lake dipped to its lowest levels (Texas share) on record and the lowest since 2002 for combined U.S. and Mexico water storage levels.

Drought, Starr

When
August 2, 12:00 AM CST to August 8, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Severe (D2) Drought entered the northwestern tip of Starr County in early August as the drought continued to worsen across Deep South Texas. It stretched from approximately 12 miles west of the Starr/Zapata County line due southwest to just south of New Falcon, TX. The drought would increase into the western third of the county by the 9th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
Astronomical Low Tide
Unusually low water from tides and offshore wind that caused impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044649, 1044650, 1044651, 1044652, 1044653, 1044654, 1044655.